Illinois, 2005

Hail and Damaging Winds in Illinois, July 4, 2005

July 4, 2005 · NWS ILX · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 4, 12:35 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 4, 12:35 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
135 PM CDT MON JUL 4 2005

.DISCUSSION...
PREDOMINANT SHORT-TERM FORECAST CHALLENGE WILL BE TIMING OF FROPA
LATER THIS EVENING.  IN THE LONGER-TERM...EMPHASIS WILL MAINLY FOCUS
ON TEMPS LATER THIS WEEK AS UPPER RIDGING SLOWLY BUILDS ACROSS THE
MIDWEST.

16Z SURFACE ANALYSIS SHOWED COLD FRONT STRETCHING FROM
WISCONSIN...SOUTHWESTWARD INTO CENTRAL IOWA AND FAR NORTHWEST
MISSOURI.  MESO-HIGH EVIDENT ACROSS NORTHERN MISSOURI...WITH
WELL-DEFINED OUTFLOW BOUNDARY CURRENTLY TRACKING ACROSS CENTRAL
ILLINOIS.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FIRST ISSUE WILL BE TIMING OF FROPA TONIGHT...AND EXACTLY HOW FAST
TO END POPS ACROSS THE AREA.  12Z MODELS APPEAR TO BE PUSHING FRONT
THROUGH CENTRAL ILLINOIS A BIT TOO QUICKLY...ESPECIALLY GIVEN
CURRENT ANALYZED FRONTAL POSITION.  OUTFLOW BOUNDARY WILL BE THE
MAIN FOCUS FOR SCT CONVECTION THIS AFTERNOON/EVENING...HOWEVER
UNTIL FRONT PASSES TO THE EAST...A LOW POP IS STILL WARRANTED.
CURRENT GRIDS EMPHASIZE HIGHEST POPS DURING THE EVENING
HOURS...MAINLY ALONG AND EAST OF I-57...WITH A LINGERING LOW POP
AFTER MIDNIGHT EAST OF I-55.  THIS TREND APPEARS TO BE ON
TARGET...SO WILL NOT ALTER AT THIS POINT.

FRONT PUSHES WELL EAST OF THE REGION ON TUESDAY...AS HIGH PRESSURE
SLOWLY BUILDS IN FROM THE NORTHERN PLAINS.  850MB TEMPS PROGGED TO
DROP INTO THE 13 TO 15C RANGE...RESULTING IN COOLER HIGHS IN THE
MIDDLE 80S.  BOTH NAM/GFS DROP UPPER WAVE INTO THE GREAT LAKES BY
WEDNESDAY...WITH THE GFS BECOMING A BIT MORE AGGRESSIVE WITH THIS
FEATURE.  END RESULT ACROSS THE MIDWEST IS SLIGHTLY LOWER HEIGHTS
THAN PREVIOUSLY FORECAST.  HAVE THEREFORE LOWERED HIGHS AND LOWS FOR
THE WEDNESDAY/THURSDAY TIME FRAME...DELAYING THE ANTICIPATED WARM-UP
UNTIL LATER IN THE WEEK.

LONG TERM...FRIDAY THROUGH MONDAY...
IN THE EXTENDED...UPPER RIDGE BUILDS ACROSS THE PLAINS AND GRADUALLY
SHIFTS EASTWARD OVER THE WEEKEND.  WITH HIGHER HEIGHTS...AND STORM
TRACK REMAINING WELL TO THE N AND E OF ILLINOIS...A RETURN TO HOT
AND DRY WEATHER IS EXPECTED BEGINNING ON FRIDAY.  CURRENT GRIDS
HANDLE THIS TREND WELL...SO MADE NO MAJOR CHANGES.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

BARNES
Hazardous weather outlook, Jul 4, 10:13 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1113 AM CDT MON JUL 4 2005

ILZ027>031-036>038-040-041-051100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...GALESBURG...HAVANA AND PEORIA
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. A COLD FRONT
WILL PUSH INTO THE REGION BY LATE AFTERNOON AND HELP PRODUCE
SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT.  THE MOST FAVORED
TIME FOR SEVERE STORMS IS BETWEEN 2 PM AND 6 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...MAINLY BETWEEN
2 PM AND 6 PM.

ILZ042-043-047>053-051100-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MENARD-MORGAN-SANGAMON-SCOTT-
INCLUDING THE CITIES OF...DECATUR...JACKSONVILLE...LINCOLN...
SPRINGFIELD AND TAYLORVILLE
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. A
COLD FRONT WILL PUSH INTO THE REGION BY LATE AFTERNOON OR EARLY
EVENING AND HELP PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THESE
STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREAT.  THE MOST FAVORED TIME FOR SEVERE STORMS IS BETWEEN 3 PM AND
7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 3 PM AND 7 PM.

ILZ044>046-054>057-061>063-066>068-071>073-051100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE...EFFINGHAM...FLORA...
LAWRENCEVILLE...MATTOON AND SHELBYVILLE
1113 AM CDT MON JUL 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. A
COLD FRONT WILL PUSH INTO THE REGION BY EARLY EVENING AND HELP
PRODUCE SCATTERED THUNDERSTORMS. A FEW OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. THE
MOST FAVORED TIME FOR SEVERE STORMS IS BETWEEN 4 PM AND 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
MAINLY BETWEEN 4 PM AND 8 PM.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.WEATHER.GOV/LINCOLN. THIS ADDRESS IS ALL IN LOWER CASE.

HJS

In the hours before

Special weather statement, Jul 4, 1:21 PM CST, 24 minutes before
ILZ029>031-037-041950-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH 596 HAS BEEN CANCELED FOR A PORTION
OF CENTRAL ILLINOIS...

SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELED FOR PEORIA...
WOODFORD...TAZEWELL...AND MARSHALL COUNTIES ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ILLINOIS
TONIGHT...THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS ENDED IN
THESE COUNTIES.

THE THREAT FOR SEVERE THUNDERSTORMS CONTINUES IN THE REST OF THE
COUNTIES LISTED FOR SEVERE THUNDERSTORM WATCH 596.

HJS

The radar

The Lincoln radar (KILX), 87 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Moultrie

When
July 4, 1:45 PM CST to 1:55 PM CST
Where
Moultrie County, Kirksville
Measured
50 kt (58 mph) estimated gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.567, -88.667

Numerous trees and power lines blown down.

Hail, Moultrie

When
July 4, 1:55 PM CST
Where
Moultrie County, Sullivan
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
39.600, -88.617

Thunderstorm Wind, Douglas

When
July 4, 2:00 PM CST to 2:05 PM CST
Where
Douglas County, Arcola
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.683, -88.300

Several trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466464, 5466465, 5466463.